CURRENT KNOWLEDGE AND PRACTICES OF HEATH CARE PROFESSIONALS ON OPIOID-INDUCED ADRENAL INSUFFICIENCY.
Endocr Pract. 2019 Jun 06;:
Authors: Saeed ZI, Bancos I, Donegan D
Background: Opioid-induced adrenal insufficiency (OIAI) is reported in up to 29% of chronic opioid users through suppression of the hypothalamus-pituitary-adrenal axis. Unrecognized adrenal insufficiency leads to increased morbidity and potentially death; thus, healthcare provider (HCP) awareness of OIAI is crucial. Objective: To assess the knowledge and current practices of HCPs regarding OIAI and to identify factors associated with decreased awareness. Methods: Cross-sectional, anonymous survey of HCPs in internal medicine specialties that prescribe or care for patients taking chronic opioids. Results: Of 91 (30%) participants who completed the survey, 51 (56%) were men and 52 (57%) were in training. Most responders were general internal medicine providers (n=33, 36%), followed by endocrinologists (n=13, 14%) and various other specialties (n=45, 49%). While 61 (67%) of respondents prescribe opioids, only 17 (19%) were comfortable in their knowledge of opioid side effects. Among non-endocrine providers, 53 (68%) identified AI as known opioid-induced endocrinopathy. Compared to other providers, endocrinologists were more likely to recognize opioid-related endocrinopathies (69% vs 24%, P = 0.01) and identify the correct symptoms for OIAI (38% vs 9% P <0.001). One in 4 non-endocrine providers reported discomfort in managing glucocorticoid replacement therapy. The majority (60%) of providers indicated that online resources and CME lectures would improve knowledge of OIAI. Conclusions: Our study identified several deficiencies in HCP knowledge of opioid-induced endocrine effects, especially in non-endocrine providers. As many symptoms of OIAI overlap with those of underlying condition, OIAI could be potentially missed highlighting the need to further educate providers about opioid-induced endocrinopathies.
PMID: 31170362 [PubMed - as supplied by publisher]